MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SYSTEM 3MAX REPERFUSION CATHETER; NRY

PENUMBRA, INC. PENUMBRA SYSTEM 3MAX REPERFUSION CATHETER; NRY
Catalog Number 3MAXC
Medical Device Problem Codes Break (1069); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/02/2022
Type of Reportable Event Malfunction
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the m1 segment of the middle cerebral artery (mca) using a penumbra system 3max reperfusion catheter (3maxc), a non-penumbra catheter, a non-penumbra sheath, and a guidewire.It was noted that the patient¿s anatomy was tortuous with two 360-degree loops and had hard plaque.During the procedure, the physician successfully completed one pass in the target vessel using the 3maxc, catheter, and sheath.While retracting the 3maxc to remove it from the patient, the physician experienced resistance and noticed under fluoroscopy that the 3maxc broke near the ophthalmic vessel while the distal tip was in the m1.Subsequently, the physician removed the proximal piece of the 3maxc and aspirated the broken distal piece of the 3maxc out of the patient using the catheter.The physician decided to end the procedure at this point as the physician was unable to get past the plaque using the 3maxc.It was also reported that the patient¿s family did not want intravenous (iv) tissue plasminogen activator (tpa) administered to the patient.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the returned penumbra system 3max reperfusion catheter (3maxc) confirmed that the catheter was fractured.Evaluation revealed that the 3maxc was stretched.If the 3maxc is retracted against resistance during use, damage such as stretching and subsequent fracture may occur.The patient tortuous anatomy may have contributed to resistance during the procedure.Penumbra catheters are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SYSTEM 3MAX REPERFUSION CATHETER
Common Device Name
NRY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key14215241
Report Number3005168196-2022-00192
Device Sequence Number4193969
Product Code NRY
UDI-Device Identifier00814548019956
UDI-Public814548019956
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K160449
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 04/26/2022
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/15/2024
Device Catalogue Number3MAXC
Device Lot NumberF110780
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/15/2022
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/02/2022
Initial Report FDA Received Date04/26/2022
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured11/16/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age75 YR
Patient SexFemale
Date Report Sent to FDA01/01/2005